Tuesday, February 3, 2015

Guest blog by Jenny Frank





“I Think She Fell Off A Cliff!”

Sometimes you can judge how you’re doing by the kinds of polite questions
good friends, respected coworkers, casual acquaintances, total strangers, and nine
year old students ask you.

“How were you injured?”, asked the polite medical technician as he wheeled
me in for an MRI. Actually, he only pushed the wheelchair to the door of the MRI
room. I had to hobble to the actual machine. Taking a metal wheelchair into a room
with a giant magnet would have made for an exciting ride, to be sure, but I had
already had enough excitement for the year, and 2011 had only just begun.

“Did you have knee surgery?”, asked the kind, but very out of shape, stranger
in the dressing room at the gym.

“Were you in a car accident?”,

“Are you Okay?”,

“Oh my God, what happened to you?!”

“I think she fell off a cliff,” one fourth grade student whispered loudly to the
kid standing next to him in line.

Clearly I had made an impression with my two knee braces, twin ankle braces,
and matching wrist braces, accessorized with a classic cane. If you’re dressed like
this you know for sure you are not doing well. It’s what we, here in Arizona, refer
to as the, “I tripped on the trail and fell into the Grand Canyon” fashion statement.
The worst part was trying to explain what had actually happened. I could tell that
each friend, acquaintance, and total stranger was waiting with baited breath for my
hair-raising tale of danger. I wanted to tell them that I had jumped into traffic to
save a cute kitten/puppy/toddler, that had strayed into rush hour traffic and was
facing certain death. I wished I could have regaled them with a glamorous story,
“You see, while I was skiing in the French Alps with my good friends, Brad and
Angie,…….” Instead, I was forced to endure their incredulous looks time and time
again when I told them the truth, “About a month ago, I took an antibiotic and I
sort of, ummm, had a bad reaction…….”


“ An antibiotic did this to you?!?

Yes, I guess you could say I fell off of Levaquin Mountain.

In December of 2010, I was prescribed Levaquin for a possible strep infection
that was never actually cultured. Levaquin is in a class of antibiotics called
fluoroquinolones, commonly prescribed for routine sinus infections, anthrax, and
the plague. That’s right, anthrax and the plague. Let’s pause for a moment and let
that sink in. High-powered medications that can leave your body with significant
collateral damage including spontaneous tendon ruptures, irreversible nerve
damage, and mitochondrial dysfunction. In fact, almost 50% of the antibiotics in
this class have been pulled off of the market over the years due to severe toxicities.
I was told none of this by the doctor who wrote the prescription, the nurse who
handed it to me, or the pharmacist who filled it. I was warned I might experience
“some dizziness”. In all fairness, that was an accurate statement. I did indeed
experience “some dizziness”. After eight pills, “some dizziness”, along with
difficulty breathing and severe joint pain, resulted in a late night visit to the ER in
an ambulance. I was diagnosed with a medication reaction, given some benadryl,
and sent home two hours later in the wee hours of the morning with the following
helpful advice, “Don’t ever take that again.” Duh!

I might have escaped with an expensive ride to the ER and a missed day of
work, except for the dirty little secret of fluoroquinolones. The characteristic that
makes it so difficult to diagnose a quinolone reaction, so difficult for patients to
connect the dots, so difficult for medical professionals to believe patients who have
been harmed by these drugs. The dirty little secret pharmaceutical reps won’t tell
your doctor. The big fat elephant sitting in the waiting room. Delayed Adverse
Reactions. Adverse reactions and effects that show up weeks or months or years
after you have stopped taking the antibiotic. Life-altering, disabling effects that
appear in your body long after the drug has left your bloodstream. Damage to your
body at a cellular level that won’t show up on an X-ray or an MRI or a blood test.
Three weeks after my late night visit to the ER, my body began to fall apart,
one cell, one tissue, one body system at a time. There wasn’t a part of me that was
not affected in some way. It was terrifying. And there was no cure, no treatment, no
way to reverse the damage. One doctor from a very famous clinic actually told me
the only cure was time, basically, go home and wait to get better. Nice.
Four years later, I am still recovering. Four years later, fluoroquinolones remain
popular, widely prescribed antibiotics. Four years later, patients, like me, are still
given prescriptions for “suspected” infections that were never cultured and
without informed consent. (Informed consent implies that the patient was actually
informed of the risks. How would that conversation go? “All right Ms. Frank, there
is a slight chance that you might possibly have a minor infection that I don’t have
time to culture. Here is a prescription for an antibiotic that could possibly make
your tendons snap, disable you for years, and cause permanent nerve damage,” said
no doctor ever.)

In spite of all the things that haven’t changed in the last four years, progress is
being made and the times, they are a-changing! Today, there is a national nonprofit,
the Quinolone Vigilance Foundation, dedicated to raising funds for research
and educating medical professionals. Today, there are two Citizen’s Petitions
before the FDA requesting additional Black Box Warnings be added to Levaquin’s
label, specifically for Mitochondrial Toxicity and Psychiatric Effects. Today
research on quinolone reactions is under way at the University of San Diego and
the University of Rochester. Today, there are patients, like me, speaking out about
the dangers of these drugs and demanding to be heard.

I no longer look like I fell off a cliff, although some days I still feel like I have.
I will never be the person I was before December 2010, but I remain hopeful. I am
hopeful that one day fluoroquinolone antibiotic toxicity will be understood and
effective treatments will be developed. I am hopeful that doctors will become
better educated about the risks of quinolones and only prescribe them for life threatening
infections. I am hopeful that one day no one else will needlessly fall off
the same cliff I did, the cliff I call Levaquin Mountain.


About the Author:


 
                                                                     Jenny Frank



Ms. Frank serves as the Public Relations Director for Quinolone Vigilance Foundation (QVF). Ms. Frank is an educator. She holds degrees in Theatre and Drama from Trinity University (B.A.) and the University of Michigan (M.F. A.), as well as a Master’s degree in Elementary Education from the University of Phoenix. In addition to volunteering for QVF, Ms. Frank serves on the Executive Board for her local teacher’s association and political action committee. Ms.Frank has experienced firsthand the damage that can be caused by fluoroquinolone antibiotics. She is committed to educating others about the risks associated with these powerful antibiotics. She has been featured in several news stories.
Jenny@saferpills.org

4 comments:

  1. Is there nothing to help. I've tried all organic detoxers and am praying they gave me cipro many times and with steroids plus levaquin for nemonia Once I'm 27 have 2 boys and have such a huge list of sufferings this past year really awful my back and legs are just now starting in last month. I'm afraid and I want to be better, I need to be better my kids need me.

    ReplyDelete
    Replies
    1. There is currently no blanket treatment. What works for some people doesn't work for others. If you are able to travel, we work closely with Progressive Medical Center, who tailors treatment to the individual. www.progressivemedicalcenter.com

      Quinolone Vigilance Foundation continues working with researchers and fund studies so that this condition can be better understood and a treatment established once we know more about why this happens and how to reverse it.

      Delete
  2. I have visited your blog and that is truly inspiring. I am sharing this one which might be useful to you:

    The Cipro lawsuit antibiotic and the use of medications can lead to serious problem if the issues are not carefully taken Levaquin lawyer care. That is what is being explained in the piece with order and good as all through proper system and Antibiotic lawyer California attorney help. The helper is dictating the trend by virtue of the article through the Cipro attorney California piece to discuss.

    ReplyDelete
    Replies
    1. Thank you. We currently work with 3 law firms. http://www.saferpills.org/resources/fluoroquinolone-lawsuits/

      Gomez is welcome to contact us if he would like to work with us also.

      Delete